Venous limb gangrene during overlapping therapy with warfarin and a direct thrombin inhibitor for immune heparin-induced thrombocytopenia
- Additional Document Info
- View All
We report two patients with deep-vein thrombosis complicating immune heparin-induced thrombocytopenia who developed venous limb gangrene during overlapping therapy with a direct thrombin inhibitor (lepirudin or argatroban) and warfarin. In both patients, therapy with the direct thrombin inhibitor was interrupted during persisting severe athrombocytopenia while warfarin administration continued. Both patients exhibited the typical feature of a supratherapeutic international normalized ratio (INRs, 5.9 and 7.3) that has been linked previously with warfarin-associated venous limb gangrene. These data suggest that warfarin anticoagulation be postponed in patients with acute heparin-induced thrombocytopenia until substantial recovery of the platelet count has occurred.
has subject area